Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Des Moines, IA

June 20, 2015Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2015, 7:07 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2015, 7:07 PM CDT (00:07 UTC)
Expired
Jun 20, 2015, 7:30 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KDMX 210007
SVRDMX
IAC007-185-210030-
/O.NEW.KDMX.SV.W.0063.150621T0007Z-150621T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHEAST OF CORYDON...MOVING SOUTH AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SEYMOUR AND PROMISE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.

LAT...LON 4072 9329 4076 9306 4059 9304 4058 9327
      4059 9327
TIME...MOT...LOC 0007Z 339DEG 29KT 4068 9315 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARDING
1 follow-up statement
720 
WWUS53 KDMX 210028
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT SAT JUN 20 2015

IAC007-185-210038-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-150621T0030Z/
WAYNE IA-APPANOOSE IA-
728 PM CDT SAT JUN 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
SOUTHWESTERN APPANOOSE COUNTIES WILL EXPIRE AT 730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.

LAT...LON 4072 9329 4076 9306 4059 9304 4058 9327
      4059 9327
TIME...MOT...LOC 0026Z 339DEG 29KT 4068 9315 

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:50 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 20, 6:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 645 PM CDT SAT JUN 20 2015

COLD FRONT MAKING RAPID PROGRESS TO THE SOUTHEAST WITH THE AIRMASS
BECOMING MORE STABLE BEHIND THE FRONT. EXPECT THE STORMS TO
TRANSITION TO A BIG WIND THREAT AS THEY PUSH TO THE SOUTHEAST BUT
FOR CENTRAL IOWA...STORMS SHOULD EXIT THE REGION BY 02Z WITH CLEARING
SKIES ACROSS THE EAST BY 03Z. THE REMAINDER OF TONIGHT WILL BE
QUIET.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 224 PM CDT SAT JUN 20 2015

FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT
ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT
20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO
ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN
AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH
WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY
DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH
5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80.
ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY
DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES
MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT
SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW
LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST
UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL
ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND
THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA.

THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS
INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND
PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS
HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS.
AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO
I HAVE GRIDS CLEARING AFTER 06Z.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 224 PM CDT SAT JUN 20 2015

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO
VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE
SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE
WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A
SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT
IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM
FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE
WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.
PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY.

WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON
TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH
THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR
PRECIPITATION.

ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO
THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS
COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING
THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY.

PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO
NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE
OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR
THUNDERSTORMS.

&&

.AVIATION...21/00Z
ISSUED AT 645 PM CDT SAT JUN 20 2015

COLD FRONT PUSHING RAPIDLY SOUTHEAST ACROSS TAF LOCATIONS WITH
CLEARING BEHIND THE FRONT. EXPECT STORMS TO CLEAR KOTM BY 01Z WITH
VFR CONDITIONS BY 02Z. VFR CONDITIONS EXPECTED THROUGH THE
REMAINDER OF THE TAF FORECAST WITH SFC WIND SWITCHING AROUND TO
THE SOUTH AFT 16Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...FAB
SHORT TERM...FAB
LONG TERM...ANGLE
AVIATION...FAB
Hazardous weather outlook, Jun 20, 4:11 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT SAT JUN 20 2015

IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115-
HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
411 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN
THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY.
A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY.

IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071-
081-092-212115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-ADAMS-TAYLOR-
411 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY.
A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 20, 6:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     4 E AGENCY              41.00N 92.23W
06/20/2015  E60 MPH          WAPELLO            IA   PUBLIC

            ESTIMATED 60MPH WIND GUSTS APPROXIMATELY 4
            MILES EAST OF AGENCY...RELAYED BY PUBLIC

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 20, 6:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     2 E OTTUMWA             41.02N 92.38W
06/20/2015                   WAPELLO            IA   PUBLIC

            CHASER REPORTS OF TREES DOWN AND DEBRIS 2
            MILES E OF OTTUMWA

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 20, 6:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     2 N OTTUMWA             41.05N 92.42W
06/20/2015                   WAPELLO            IA   STORM CHASER

            CHASER REPORTED LARGE TREES DOWN ACROSS
            ROADS JUST NORTH OF OTTUMWA...

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 20, 6:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 N OTTUMWA             41.05N 92.42W
06/20/2015  E1.75 INCH       WAPELLO            IA   STORM CHASER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 20, 6:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             OTTUMWA                 41.02N 92.42W
06/20/2015  E0.25 INCH       WAPELLO            IA   PUBLIC

            PUBLIC REPORTED HALF DOLLAR/1.25" HAIL IN
            OTTUMWA...ALONG WITH NUMEROUS LARGE TREE
            BRANCHES DOWN.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 20, 7:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             OTTUMWA                 41.02N 92.42W
06/20/2015  E1.25 INCH       WAPELLO            IA   PUBLIC

            PUBLIC REPORTED HALF DOLLAR/1.25" HAIL IN
            OTTUMWA...ALONG WITH NUMEROUS LARGE TREE
            BRANCHES DOWN.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:57 PM CDTFlash Flood WarningDMXAppanoose, Davis, Wayne6 hr
Jun 21, 1:54 AM CDTDense Fog AdvisoryDMXAppanoose, Black Hawk, Bremer, Davis, Grundy, Jasper and 7 more7 hr
Jun 21, 6:26 PM CDTSpecial Weather StatementDMXRinggold64 min
Jun 21, 6:40 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.